Meeting News

Combination immunotherapy may increase liver injury risk

PHILADELPHIA – Patients who received treatment with multiple immunotherapy drugs had increased risks for drug-induced liver injury compared with single therapy courses, as presented at the American College of Gastroenterology Annual Meeting.

“This is a rather new subsection of drug-induced liver injury that has come to our attention since the advent of immunotherapy drugs in the treatment of various different cancers, ranging from metastatic melanoma ... to colorectal cancer and renal cell carcinoma,” Vivek Bose, MD, from the Rutgers Robert Wood Johnson Medical Group in New Jersey, said during his presentation.

Bose and colleagues evaluated 382 patients from the Cancer Institute of New Jersey who received one or a combination of immunomodulatory drugs between 2011 and 2017, including Yervoy (ipilimumab, Bristol-Myers Squibb), Opdivo (nivolumab, Bristol-Myers Squibb), Keytruda (pembrolizumab, Merck), and Tecentriq (atezolizumab, Genentech).

The researchers identified 24 patients with elevated liver enzymes due to immune-related adverse events.

Of those with immune-mediated liver injury, 14 improved with a course of steroids, five patients required cessation of immunotherapy, two patients had cancer progression and did not survive for further treatment, and three patients had fulminant hepatitis on top of their metastatic cancer and died.

“The development of hepatitis due to immunotherapies is relatively low,” Bose said. However, the spectrum of hepatitis ranges from mild elevated transaminases to significant hepatic failure, so it is important for us to be screening our patients regularly, even up to 6 months from the date of their last immunotherapy.”

Bose concluded that while hepatocellular injury was more common than cholestatic injury among the patients in their study, both types of injuries should be treated with steroids. Additionally, if liver injury is mild, immunotherapy can be resumed with close monitoring of liver enzymes. by Talitha Bennett

Reference : Bose V. Abstract 18. Presented at: American College of Gastroenterology Annual Scientific Meeting; Oct. 5-10, 2018; Philadelphia.

Disclosure: Bose reports no relevant financial disclosures.

PHILADELPHIA – Patients who received treatment with multiple immunotherapy drugs had increased risks for drug-induced liver injury compared with single therapy courses, as presented at the American College of Gastroenterology Annual Meeting.

“This is a rather new subsection of drug-induced liver injury that has come to our attention since the advent of immunotherapy drugs in the treatment of various different cancers, ranging from metastatic melanoma ... to colorectal cancer and renal cell carcinoma,” Vivek Bose, MD, from the Rutgers Robert Wood Johnson Medical Group in New Jersey, said during his presentation.

Bose and colleagues evaluated 382 patients from the Cancer Institute of New Jersey who received one or a combination of immunomodulatory drugs between 2011 and 2017, including Yervoy (ipilimumab, Bristol-Myers Squibb), Opdivo (nivolumab, Bristol-Myers Squibb), Keytruda (pembrolizumab, Merck), and Tecentriq (atezolizumab, Genentech).

The researchers identified 24 patients with elevated liver enzymes due to immune-related adverse events.

Of those with immune-mediated liver injury, 14 improved with a course of steroids, five patients required cessation of immunotherapy, two patients had cancer progression and did not survive for further treatment, and three patients had fulminant hepatitis on top of their metastatic cancer and died.

“The development of hepatitis due to immunotherapies is relatively low,” Bose said. However, the spectrum of hepatitis ranges from mild elevated transaminases to significant hepatic failure, so it is important for us to be screening our patients regularly, even up to 6 months from the date of their last immunotherapy.”

Bose concluded that while hepatocellular injury was more common than cholestatic injury among the patients in their study, both types of injuries should be treated with steroids. Additionally, if liver injury is mild, immunotherapy can be resumed with close monitoring of liver enzymes. by Talitha Bennett

Reference : Bose V. Abstract 18. Presented at: American College of Gastroenterology Annual Scientific Meeting; Oct. 5-10, 2018; Philadelphia.

Disclosure: Bose reports no relevant financial disclosures.

    See more from American College of Gastroenterology Annual Meeting